Subscribe (free)
About NaturalNews
Contact Us
Write for NaturalNews
Media Info
Advertising Info

Five-year-old girl dies after being given just twice the normal dose of over-the-counter cough medicine

Friday, April 27, 2012 by: Ethan A. Huff, staff writer
Tags: children, cough medicine, death

Most Viewed Articles
Popular on Facebook
(NaturalNews) Parents who administer over-the-counter (OTC) cough medicines to their children need to be extremely aware of the risks involved, as these often bright and colorful syrups could end up killing them. This is exactly what happened to young Kimber Michelle Brown of Durango, Colorado, who recently took a little bit too much cough syrup and ended up dead just a few hours later.

The U.K.'s Telegraph reports that Kimber had been staying with her grandmother when the overdose occurred. According to Kimber's father, the young girl apparently started to complain about leg pain, cramps, and muscle spasms in the hours before her death. Not long after, she collapsed and was unable to be revived.

A toxicology report later revealed that Kimber had 96 nanograms per milliliter (ng/ml) of dextromethorphan, the active ingredient in most cough medicines, in her blood. The upper limit of this drug for adults is 40 ng/ml. Kimber also had 490 ng/ml of cetirizine, the active ingredient in the allergy medication Zyrtec, in her blood as well. The upper limit for cetirizine is between 271 and 352 ng/ml.

"In my opinion, the combination of these drugs -- which were the ingredients of the over-the-counter medications with which Kimber was being treated -- caused her death," said Dr. Carol Huser, the coroner who conducted the autopsy. "People do not understand medication you buy off the supermarket shelf can be harmful. Common drugs like aspirin, Tylenol and Benadryl will kill you if you take too much of them."

Though the Sixth Judicial District Attorney's Office has already initiated an investigation to see whether or not criminal charges should be filed, Dr. Huser has declared the incident an accident. After all, the drug dosages Kimber took were not necessarily all that high based on the levels that were in her blood, which means it would have been relatively easy to accidentally overdose on them.

This is not the first case where children have died as a result of taking cough medicine. Back in 2008, an Illinois mother sued Walgreens and McNeil Pharmaceuticals, maker of Tylenol and a subsidiary of Johnson & Johnson, when her son died from taking cough medicines containing dextromethorphan (http://www.naturalnews.com/023370_medicine_Walgreens_cold.html).

Dextromethorphan is so dangerous, in fact, that a U.S. Food and Drug Administration (FDA) panel in 2010 evaluated whether or not drugs containing it should even remain on shelves without a prescription (http://www.naturalnews.com/029643_cough_medicine_prescriptions.html). However, the panel apparently never followed through, as dextromethorphan is still readily available on drugstore shelves.

Sources for this article include:


STAY INFORMED! Free subscription to the Health Ranger's email newsletter
Get breaking news alerts on GMOs, fluoride, superfoods, natural cures and more...
Join over four million monthly readers. Your privacy is protected. Unsubscribe at any time.
comments powered by Disqus

Sign up for the FREE Natural News Email Newsletter

Receive breaking news on GMOs, vaccines, fluoride, radiation protection, natural cures, food safety alerts and interviews with the world's top experts on natural health and more.

Join over 7 million monthly readers of NaturalNews.com, the internet's No. 1 natural health news site. (Source: Alexa.com)

Your email address *

Please enter the code you see above*

No Thanks

Already have it and love it!

Natural News supports and helps fund these organizations:

* Required. Once you click submit, we will send you an email asking you to confirm your free registration. Your privacy is assured and your information is kept confidential. You may unsubscribe at anytime.